Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Birmingham, AL

January 19, 2002Bullock County, Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 19, 2002, 2:02 PM CST for Bullock County, Macon County, Alabama. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 19, 2002, 2:02 PM CST (20:02 UTC)
Expired
Jan 19, 2002, 2:30 PM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Bullock County, AL, Macon County, AL

What was reported inside it

TimeReportWhereRemark
Jan 19, 2:15 PM CSTThunderstorm Wind 55 EMidway, ALTrees were blown down and blocking roadways near Midway. One mobile home suffered roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 568 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
568 m²/s²
0-3 km storm-relative helicity
655 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 192002
SVRBHM
ALC011-087-192030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CST SAT JAN 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCK COUNTY IN SOUTHEAST ALABAMA
  MACON COUNTY IN SOUTHEAST ALABAMA

* UNTIL 230 PM CST

* AT 156 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHEAST OF UNION
  SPRINGS TO 8 MILES SOUTHWEST OF UNION SPRINGS...MOVING EAST AT 35
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...MIDWAY.

STRONG DAMAGING WIND IS LIKELY WITH THESE STORMS. TAKE COVER NOW. 
FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 1:20 PM CST, 42 minutes earlier.

Area forecast discussion, Jan 19, 1:20 PM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
120 PM CST SAT JAN 19 2002

QUICK UPDATE FOR TRICKY FORECAST PACKAGE. LINE OF CONVECTION SLOWLY
MAKING ITS WAY SOUTHEAST. SEVERAL REPORTS OF BRANCHES AND WEAK
TREES KNOCKED DOWN IN GRADIENT WIND...SO ISSUED A WIND ADVISORY
UNTIL 6PM FOR SOUTHEAST ALABAMA. RAINFALL HAS BEEN STEADY AND HEAVY
IN SOME SPOTS. NO REPORTS OF ANY FLOODING HAVE BEEN RECEIVED AND
MAIN AXIS CONTINUES SE. UPDATED TEMPS AND POPS IN MOST AREAS AND
SMOOTHING SOME WORDING.  75

.BHM...WIND ADVISORY SOUTHEAST TIL 6PM.

In the hours before

Special weather statement, Jan 19, 12:56 PM CST, 1 hour 6 minutes before
ALZ001>050-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CST SAT JAN 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

TWO COLD FRONTS WILL BE MOVING THROUGH ALABAMA THIS AFTERNOON AND
EVENING.  THE FIRST FRONT IS CURRENTLY SITUATED FROM NEAR AUBURN...
TO NEAR MONTGOMERY...TO AN AREA JUST NORTH OF MOBILE.  AREAS ALONG
AND NORTH OF THIS FRONT WILL EXPERIENCE VERY HEAVY RAINFALL, WHICH
COULD CAUSE LOCALIZED LOWLAND FLOODING THIS AFTERNOON AND EVENING.
STRONG GUSTY WINDS WILL ALSO OCCUR JUST OUT AHEAD OF THIS FRONT,
AND ALSO BEHIND THE FRONT.  WINDS COULD GUST UP TO 35 OR 45 MPH,
WHICH IS STRONG ENOUGH TO BLOW SMALL TREES DOWN.

A SECONDARY FRONT WILL BE MOVING INTO NORTHERN ALABAMA THROUGH THE
EVENING.  MUCH COLDER AIR WILL FILTER INTO THE STATE BEHIND THIS
FRONT.  WINDS WILL ONCE AGAIN BECOME GUSTY AS THIS SECOND FRONT
MOVES THROUGH TONIGHT.  WIND GUSTS OF AROUND 25 MPH MAY BE
ENCOUNTERED WITH THE FRONT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:16 PM CSTSevere Thunderstorm WarningBMXRussell29 min
Jan 19, 2:42 PM CSTSevere Thunderstorm WarningBMXPike33 min
Jan 19, 2:57 PM CSTSevere Thunderstorm WarningBMXBarbour33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.